Chemotherapy-induced endometrial pathology: Mimicry of malignancy and viral endometritis

Research output: Contribution to journalArticle

6 Citations (Scopus)

Abstract

Chemotherapy is a common type of preoperative neoadjuvant treatment and postoperative adjuvant or palliative therapy for many different types of malignancies. Certain chemotherapeutic agents can induce bizarre epithelial atypia that mimics malignancy. Unfamiliarity with these changes could potentially cause confusion with a neoplastic or infectious process. The endometrium is one of the few sites where chemotherapy-induced epithelial atypia has not been appreciated. We identified four patients with marked cytologic atypia of the endometrial glandular epithelium from the surgical pathology files of Severance Hospital. The histopathologic features, immunostaining results and medical records of these patients were reviewed. All patients underwent hysteroscopic examination with endometrial curettage for investigation of vaginal bleeding. They had previously undergone chemotherapy for uterine cervical cancer (n=1), rectal cancer (n=2) and myelodysplastic syndrome (n=1). The chemotherapy regimens included alkylating agents (busulfan, cyclophosphamide, ifosfamide, cisplatin, and oxaliplatin), pyrimidine antagonists (capecitabine, decitabine, and 5-fluorouracil), taxanes (paclitaxel), and topoisomerase inhibitors (irinotecan and etoposide). On histopathological examination, the atypical epithelial changes included marked nuclear enlargement and pleomorphism, a degenerative-looking chromatin pattern, abundant microvacuolated cytoplasm, and preservation of the nuclear/cytoplasmic ratio. This study demonstrates that certain chemotherapeutic agents may cause bizarre, reactive atypia of the endometrial glandular epithelium. These changes should not be interpreted as neoplastic or infectious in nature. An awareness of prior exposure to cytotoxic agents and a familiarity with the nature and distribution of these bizarre alterations is essential to avoid misinterpretation of the morphologic features and prevent unnecessary treatment.

Original languageEnglish
Pages (from-to)2459-2467
Number of pages9
JournalAmerican Journal of Translational Research
Volume8
Issue number5
Publication statusPublished - 2016 Jan 1

Fingerprint

Endometritis
Chemotherapy
Pathology
Drug Therapy
oxaliplatin
irinotecan
decitabine
Neoplasms
Epithelium
Topoisomerase Inhibitors
Taxoids
Busulfan
Surgical Pathology
Ifosfamide
Neoadjuvant Therapy
Curettage
Uterine Hemorrhage
Alkylating Agents
Myelodysplastic Syndromes
Cytotoxins

All Science Journal Classification (ASJC) codes

  • Molecular Medicine
  • Clinical Biochemistry
  • Cancer Research

Cite this

@article{58a6d475c6c34fbeb1c6f723314a11d8,
title = "Chemotherapy-induced endometrial pathology: Mimicry of malignancy and viral endometritis",
abstract = "Chemotherapy is a common type of preoperative neoadjuvant treatment and postoperative adjuvant or palliative therapy for many different types of malignancies. Certain chemotherapeutic agents can induce bizarre epithelial atypia that mimics malignancy. Unfamiliarity with these changes could potentially cause confusion with a neoplastic or infectious process. The endometrium is one of the few sites where chemotherapy-induced epithelial atypia has not been appreciated. We identified four patients with marked cytologic atypia of the endometrial glandular epithelium from the surgical pathology files of Severance Hospital. The histopathologic features, immunostaining results and medical records of these patients were reviewed. All patients underwent hysteroscopic examination with endometrial curettage for investigation of vaginal bleeding. They had previously undergone chemotherapy for uterine cervical cancer (n=1), rectal cancer (n=2) and myelodysplastic syndrome (n=1). The chemotherapy regimens included alkylating agents (busulfan, cyclophosphamide, ifosfamide, cisplatin, and oxaliplatin), pyrimidine antagonists (capecitabine, decitabine, and 5-fluorouracil), taxanes (paclitaxel), and topoisomerase inhibitors (irinotecan and etoposide). On histopathological examination, the atypical epithelial changes included marked nuclear enlargement and pleomorphism, a degenerative-looking chromatin pattern, abundant microvacuolated cytoplasm, and preservation of the nuclear/cytoplasmic ratio. This study demonstrates that certain chemotherapeutic agents may cause bizarre, reactive atypia of the endometrial glandular epithelium. These changes should not be interpreted as neoplastic or infectious in nature. An awareness of prior exposure to cytotoxic agents and a familiarity with the nature and distribution of these bizarre alterations is essential to avoid misinterpretation of the morphologic features and prevent unnecessary treatment.",
author = "Kim, {Eun Kyung} and Gun Yoon and Kim, {Hyun Soo}",
year = "2016",
month = "1",
day = "1",
language = "English",
volume = "8",
pages = "2459--2467",
journal = "American Journal of Translational Research",
issn = "1943-8141",
publisher = "e-Century Publishing Corporation",
number = "5",

}

Chemotherapy-induced endometrial pathology : Mimicry of malignancy and viral endometritis. / Kim, Eun Kyung; Yoon, Gun; Kim, Hyun Soo.

In: American Journal of Translational Research, Vol. 8, No. 5, 01.01.2016, p. 2459-2467.

Research output: Contribution to journalArticle

TY - JOUR

T1 - Chemotherapy-induced endometrial pathology

T2 - Mimicry of malignancy and viral endometritis

AU - Kim, Eun Kyung

AU - Yoon, Gun

AU - Kim, Hyun Soo

PY - 2016/1/1

Y1 - 2016/1/1

N2 - Chemotherapy is a common type of preoperative neoadjuvant treatment and postoperative adjuvant or palliative therapy for many different types of malignancies. Certain chemotherapeutic agents can induce bizarre epithelial atypia that mimics malignancy. Unfamiliarity with these changes could potentially cause confusion with a neoplastic or infectious process. The endometrium is one of the few sites where chemotherapy-induced epithelial atypia has not been appreciated. We identified four patients with marked cytologic atypia of the endometrial glandular epithelium from the surgical pathology files of Severance Hospital. The histopathologic features, immunostaining results and medical records of these patients were reviewed. All patients underwent hysteroscopic examination with endometrial curettage for investigation of vaginal bleeding. They had previously undergone chemotherapy for uterine cervical cancer (n=1), rectal cancer (n=2) and myelodysplastic syndrome (n=1). The chemotherapy regimens included alkylating agents (busulfan, cyclophosphamide, ifosfamide, cisplatin, and oxaliplatin), pyrimidine antagonists (capecitabine, decitabine, and 5-fluorouracil), taxanes (paclitaxel), and topoisomerase inhibitors (irinotecan and etoposide). On histopathological examination, the atypical epithelial changes included marked nuclear enlargement and pleomorphism, a degenerative-looking chromatin pattern, abundant microvacuolated cytoplasm, and preservation of the nuclear/cytoplasmic ratio. This study demonstrates that certain chemotherapeutic agents may cause bizarre, reactive atypia of the endometrial glandular epithelium. These changes should not be interpreted as neoplastic or infectious in nature. An awareness of prior exposure to cytotoxic agents and a familiarity with the nature and distribution of these bizarre alterations is essential to avoid misinterpretation of the morphologic features and prevent unnecessary treatment.

AB - Chemotherapy is a common type of preoperative neoadjuvant treatment and postoperative adjuvant or palliative therapy for many different types of malignancies. Certain chemotherapeutic agents can induce bizarre epithelial atypia that mimics malignancy. Unfamiliarity with these changes could potentially cause confusion with a neoplastic or infectious process. The endometrium is one of the few sites where chemotherapy-induced epithelial atypia has not been appreciated. We identified four patients with marked cytologic atypia of the endometrial glandular epithelium from the surgical pathology files of Severance Hospital. The histopathologic features, immunostaining results and medical records of these patients were reviewed. All patients underwent hysteroscopic examination with endometrial curettage for investigation of vaginal bleeding. They had previously undergone chemotherapy for uterine cervical cancer (n=1), rectal cancer (n=2) and myelodysplastic syndrome (n=1). The chemotherapy regimens included alkylating agents (busulfan, cyclophosphamide, ifosfamide, cisplatin, and oxaliplatin), pyrimidine antagonists (capecitabine, decitabine, and 5-fluorouracil), taxanes (paclitaxel), and topoisomerase inhibitors (irinotecan and etoposide). On histopathological examination, the atypical epithelial changes included marked nuclear enlargement and pleomorphism, a degenerative-looking chromatin pattern, abundant microvacuolated cytoplasm, and preservation of the nuclear/cytoplasmic ratio. This study demonstrates that certain chemotherapeutic agents may cause bizarre, reactive atypia of the endometrial glandular epithelium. These changes should not be interpreted as neoplastic or infectious in nature. An awareness of prior exposure to cytotoxic agents and a familiarity with the nature and distribution of these bizarre alterations is essential to avoid misinterpretation of the morphologic features and prevent unnecessary treatment.

UR - http://www.scopus.com/inward/record.url?scp=84971595449&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=84971595449&partnerID=8YFLogxK

M3 - Article

AN - SCOPUS:84971595449

VL - 8

SP - 2459

EP - 2467

JO - American Journal of Translational Research

JF - American Journal of Translational Research

SN - 1943-8141

IS - 5

ER -